Florida, 2005

High Surf in Florida, September 7, 2005

September 7, 2005 · NWS JAX · 1 event in 1 county or zone

Spotter at Flagler Beach reported high surf and beach erosion during high tide. Spotter took several pictures of the high surf near N 17th Street.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Spotter at Flagler Beach reported high surf and beach erosion during high tide. Spotter took several pictures of the high surf near N 17th Street. High surf was due to a tight pressure gradient between a strong ridge to the north and Tropical Storm Ophelia 85 miles east-northeast of Cape Canaveral.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 7, 8:40 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 7, 8:40 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
940 AM EDT WED SEP 7 2005

.SHORT TERM...HAVE UPDATED NPW TO INCLUDE COASTAL FLORIDA COUNTIES
UNDER THE TROPICAL STORM WATCH IN THE LAKE WIND ADVISORY. OTHERWISE...
FORECAST IS GENERALLY ON TRACK. CONVERGENT BANDS OF SHOWERS CONTINUE
TO MOVE ONSHORE...MAINLY OVER NE FLORIDA THIS MORNING. EXPECT BANDS TO
EXPAND TO THE NORTH ALONG THE GA COAST THIS AFTERNOON. HIGHEST POPS
RIGHT ALONG THE COAST IN GOOD SHAPE WITH LOCALLY HEAVY RAINFALL
POSSIBLE. WILL NOT MAKE ANY OTHER CHANGES AND AWAIT NEXT FORECAST FROM
NHC.

&&

.MARINE...MARINE OBS SHOW WINDS RUNNING 20 TO 25 KNOTS WITH GUSTS TO
NEAR TROPICAL STORM STRENGTH. GRAYS REEF AND SAUF1 SUSTAINED AROUND 27
KNOTS. WILL MONITOR NEXT HOUR AND MAY NEED TO BUMP WINDS UP TO SOLID 25
KNOTS. SEAS RUNNING 9 TO 10 FEET PRETTY MUCH IN LINE WITH FCST. NO
OTHER SIGNIFICANT CHANGES ANTICIPATED BARRING SIGNIFICANT CHANGES IN
THE FORECAST TRACK.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 8 PM TODAY FOR THE FOLLOWING ZONES:
     DUVAL...FLAGLER...NASSAU...AND ST JOHNS.

     FLOOD WATCH UNTIL 10 AM THU FOR THE FOLLOWING ZONES:
     CLAY...DUVAL...FLAGLER...NASSAU...PUTNAM...AND ST JOHNS.

     HIGH SURF ADVISORY UNTIL 5 AM THURSDAY FOR THE FOLLOWING ZONES:
     DUVAL...FLAGLER...NASSAU...AND ST JOHNS.

GA...HIGH SURF ADVISORY UNTIL 5 AM THURSDAY FOR THE FOLLOWING ZONES:
     COASTAL CAMDEN...AND COASTAL GLYNN.

     LAKE WIND ADVISORY UNTIL 8 PM WEDNESDAY FOR THE FOLLOWING ZONES:
     COASTAL CAMDEN...COASTAL GLYNN...INLAND CAMDEN... AND INLAND
     GLYNN.

MARINE...SMALL CRAFT SHOULD REMAIN IN PORT ALL ZONES.

&&

CAMP/CARROLL
Hazardous weather outlook, Sep 7, 8:50 AM EST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
950 AM EDT WED SEP 7 2005

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-072200-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
950 AM EDT WED SEP 7 2005

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...TROPICAL STORM WATCH IN EFFECT FROM FERNANDINA BEACH TO FLAGLER
BEACH...
...LAKE WIND ADVISORY FOR COASTAL COUNTIES OF NORTHEAST FLORIDA AND
SOUTHEAST GEORGIA...
...HIGH SURF ADVISORY IN EFFECT FOR SOUTHEAST GEORGIA...
...FLOOD WATCH FOR COASTAL COUNTIES AS WELL AS CLAY AND PUTNAM
COUNTIES...

THE COMBINATION OF HIGH PRESSURE TO THE NORTH AND TROPICAL STORM
OPHELIA TO THE SOUTH HAS RESULTED IN A STRONG NORTHEAST FLOW ACROSS
THE AREA. DUE TO THE NORTHWEST MOVEMENT OF OPHELIA AND IT DEVELOPMENT
INTO A TROPICAL STORM...A TROPICAL STORM WATCH IS IN EFFECT FOR THE
NORTHEAST FLORIDA COAST. SUSTAINED WINDS OF 20 TO 30 MPH WITH HIGHER
GUSTS WILL CONTINUE ACROSS COASTAL COUNTIES TODAY. PLEASE REFER TO
THE LATEST HURRICANE LOCAL STATEMENT AND LAKE WIND ADVISORY FOR
FURTHER INFORMATION.

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TODAY AND
TONIGHT AND MOVE RAPIDLY INLAND. THIS ACTIVITY WILL BE CAPABLE OF
PRODUCING WIND GUSTS OF UP TO 50 MPH AS WELL AS PERIODS OF VERY HEAVY
RAINFALL. SOME AREAS MAY BEGIN TO EXPERIENCE SOME TRAINING OF SHOWERS
ALLOWING THE SAME AREAS TO RECEIVE RAINFALL FOR AN EXTENDED PERIOD OF
TIME. MINOR LOCALIZED FLOODING WILL BE POSSIBLE IN THESE LOCATIONS.
REFER TO LATEST FLOOD STATEMENT FOR MORE DETAILS.

THIS STRONG NORTHEAST FLOW HAS RESULTED IN SMALL CRAFT ADVISORIES FOR
ALL COASTAL WATERS. SMALL CRAFT SHOULD REMAIN IN PORT.

THE INCREASED WIND AND SWELL ACTION WILL ALSO RESULT IN A HIGH RISK
OF RIP CURRENTS AT AREA BEACHES. SEE THE LATEST COASTAL FLOOD
STATEMENT FOR MORE INFORMATION ABOUT HIGH SURF OVER SOUTHEAST
GEORGIA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

TROPICAL STORM OPHELIA IS FORECAST TO MOVE SLOWLY NORTH-NORTHWEST AND
GRADUALLY STRENGTHEN OVER THE NEXT FEW DAYS. IT IS TOO EARLY TO
SPECULATE ON DIRECT IMPACTS FOR THE NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA AREA.  WHAT IS CERTAIN IS THAT THE STRONG NORTHEAST WINDS
WILL CONTINUE THROUGH THURSDAY WITH A CONTINUATION OF HIGH SURF...
MODERATE BEACH EROSION...AND POSSIBLY MODERATE COASTAL STORM SURGE
FLOODING AND HEAVY RAINFALL. HEAVIEST RAINFALL IS LIKELY TO BE EAST
OF US 301 THROUGH THURSDAY.

DEPENDING UPON THE EXACT MOVEMENT AND FUTURE INTENSITY OF THE
STORM...TROPICAL STORM CONDITIONS ARE POSSIBLE OVER SOME PORTION OF
THE REGION ON THURSDAY AND FRIDAY. INTERESTS IN NORTHEAST FLORIDA AND
SOUTHEAST GEORGIA SHOULD MONITOR THE LATEST NATIONAL HURRICANE CENTER
FORECAST AND STATEMENTS FROM NATIONAL WEATHER SERVICE JACKSONVILLE ON
THE THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY NEED TO BE ACTIVATED LATER TODAY OR THURSDAY.
SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF FLOODING OR HIGH WINDS TO
THE NATIONAL WEATHER SERVICE AND LOCAL COUNTY EMERGENCY MANAGEMENT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ARS/PC

In the hours before

Local storm report, Sep 7, 7:01 AM EST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
801 AM EDT WED SEP 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     3 NE PALM COAST         29.60N 81.18W
09/06/2005  62 MPH           FLAGLER            FL   TRAINED SPOTTER

            62 MPH WIND GUST MEASURED BY TRAINED SPOTTER.

&&

CAMP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high surf. Local standard time, as filed.

High Surf, Flagler

When
September 7, 11:00 AM EST
Where
Flagler forecast zone
Reported by
TRAINED SPOTTER
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470240.